Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 49, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2000, 1:06 PM EDT for Steuben County, New York. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 10, 2000, 1:06 PM EDT (17:06 UTC)
- Expired
- May 10, 2000, 2:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 105 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 1:25 PM EDT | Hail 0.75 | Hornby, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 10:45 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBGM 101708
SVRBGM
NYC101-101800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
106 PM EDT WED MAY 10 2000
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN STEUBEN COUNTY IN CENTRAL NEW YORK.
* UNTIL 200 PM EDT.
* AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ADDISON...OR ABOUT 5 MILES
SOUTHEAST OF WOODHULL...MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ADDISON...CAMERON MILLS AROUND 115 PM EDT.
ERWINS...RISINGVILLE AROUND 120 PM EDT.
CAMPBELL...COOPERS PLAINS AROUND 125 PM EDT.
EAST CORNING...GIBSON AROUND 130 PM EDT.
HORNBY...MEADS CREEK AROUND 135 PM EDT.
THIS IS A DANGEROUS STORM WITH POSSIBLE LARGE HAIL. STAY INDOORS
AWAY FROM WINDOWS.
JAB
LAT...LON 4204 7752 4192 7735 4212 7696 4226 7699
4236 7722What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:15 AM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 10, 11:15 AM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BINGHAMTON NY 1115 AM EDT WED MAY 10 2000 ...UPDATED ZONES TO INCLUDE HEADLINE FOR SEVERE THUNDERSTORM WATCH...NO OTHER CHANGES... AN ACTIVE AFTN ON TAP FOR THE FCST AREA AS CDFNT BEGINS ITS PUSH THRU THE FCST AREA. XPCT AN ORGANIZED LINE TO DVLP/MOVE INTO THE RGN FROM THE WEST LATER THIS MRNG. MANY AREAS SEEING SUNSHINE THIS MRNG AIDING DESTABLIZATION. IMPRSV UPR LVL DIVERGENCE IN THE RR QUAD AND MAX 50A HGT FALLS PROGGED OVER THE FA THIS AFTN ALONG WITH SOME MID LVL CAA. ALSO SOME ENHANCEMENT OF LOW LVL CONVERGENCE DUE TO ERLY COMPONENT OF FLOW ACRS ERN ZONES (A REFLECTION OF THE BACKDOOR FNT). CONCERNS MAY TRANSITION FROM SCT SVR TO POTNL FOR +RA AS THE AFTN WEARS ON. VILS IN THE U40S OR GREATER ARE CORRELATING NICELY TO SVR HAIL RPTS THIS MRNG. ONLY EDITORIAL CHGS IN THE MRNG UPDATE. .BGM...SEVERE THUNDERSTORM WATCH ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. BRADY
In the hours before
Special weather statement, May 10, 8:44 AM EDT, 4 hours 22 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-101800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 844 AM EDT WED MAY 10 2000 ...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD TODAY AS A COLD FRONT APPROACHES THE REGION THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE FINGER LAKES AND CENTRAL SOUTHERN TIER OF NEW YORK LATE THIS MORNING...AND THEN MOVE EASTWARD ACROSS THE REMAINDER OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. IN ADDITION...HEAVY RAINS WILL BE POSSIBLE WHICH MAY CAUSE SOME LOCALIZED FLOODING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR POSSIBLE WATCHES OR WARNINGS. WEATHER INFORMATION CAN ALSO BE FOUND ON OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/BGM. BRADY
Special weather statement, May 10, 10:32 AM EDT, 2 hours 34 minutes before
NYZ022-024-PAZ038-039-047-044-043-040-048-NYZ062-057-046-045-055-056- 025-016-015-023-017-044-018-036-037-009-102100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1032 AM EDT WED MAY 10 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 500 PM EDT FOR THE FOLLOWING COUNTIES: STEUBEN NY... CHEMUNG NY... BRADFORD PA... SUSQUEHANNA PA... LUZERNE PA... LACKAWANNA PA... WYOMING PA... WAYNE PA... PIKE PA... SULLIVAN NY... DELAWARE NY... OTSEGO NY... CHENANGO NY... TIOGA NY... BROOME NY... TOMPKINS NY... SENECA NY... YATES NY... SCHUYLER NY... CAYUGA NY... CORTLAND NY... ONONDAGA NY... MADISON NY... ONEIDA NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM EDT.
Local storm report, May 10, 12:14 PM EDT, 52 minutes before
ZCZC ALBLSRBGM ALL
TTAA00 KBGM DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1214 PM EDT WED MAY 10 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM WOODRIDGE NY 1 INCH HAIL
05/10/00 SULLIVAN REPORTED BY FIRE AND
RESCUE.
0730 AM WOODRIDGE NY WIND DAMAGE
05/10/00 SULLIVAN TREES AND WIRES DOWN.
REPORTED BY FIRE AND
RESCUE.
0740 AM ARKPORT NY .75 INCH HAIL
05/10/00 STEUBEN REPORTED BY EMERGENCY
MANAGEMENT.
0755 AM ATLANTA NY .75 INCH HAIL
05/10/00 STEUBEN
0910 AM SMALLWOOD NY WIND DAMAGE
05/10/00 SULLIVAN REPORTED BY FIRE AND
RESCUE.
1030 AM ROCK HILL NY 1 INCH HAIL
05/10/00 SULLIVAN REPORTED BY FIRE AND
RESCUE.
1057 AM BURLINGTON PA .75 INCH HAIL
05/10/00 BRADFORD REPORTED BY EMERGENCY
MANAGEMENT.
1115 AM ARKPORT NY .75 INCH HAIL
05/10/00 STEUBEN REPORTED BY STORM
SPOTTER.
1125 AM WEST CORNERS NY .75 INCH HAIL
05/10/00 BROOME REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1128 AM 2 E NEWARK VLY NY 1.75 INCH HAIL
05/10/00 TIOGA REPORTED BY STORM
SPOTTER.
1130 AM MAINE NY WIND DAMAGE
05/10/00 BROOME TREES AND WIRES DOWN ON
TIONA ROAD. REPORTED BY
STORM SPOTTER.
1130 AM DANBY NY 2.5 INCH HAIL
05/10/00 TOMPKINS SMALLER HAIL AGGREGATED
TO 2 1/2 INCH DIAMETER.
INDIVIDUAL HAIL STONES
AT LEAST 1 INCH.
REPORTED BY STORM
SPOTTER.
1132 AM NANTICOKE NY 1.75 INCH HAIL
05/10/00 BROOME REPORTED BY STORM
SPOTTER ON GLENWOOD ROAD.
1132 AM ATLANTA NY .75 INCH HAIL
05/10/00 STEUBEN REPORTED BY STORM
SPOTTER.
1150 AM ROME NY .88 INCH HAIL
05/10/00 ONEIDA REPORTED BY STORM
SPOTTER.
1150 AM NEWARK VLY NY .88 INCH HAIL
05/10/00 TIOGA REPORTED BY STORM
SPOTTER.
1155 AM ADDISON NY .75 INCH HAIL
05/10/00 STEUBEN
1200 PM MARATHON NY 1.25 INCH HAIL
05/10/00 CORTLAND REPORTED BY STORM
SPOTTER.
1200 PM CHITTENANGO NY 1 INCH HAIL
05/10/00 MADISON REPORTED BY STORM
SPOTTER.
1210 PM KIRKWOOD NY .75 INCH HAIL
05/10/00 BROOME REPORTED BY PUBLIC.
NiNNNThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:29 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 61 min |
| May 9, 8:40 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 60 min |
| May 10, 7:18 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 57 min |
| May 10, 7:24 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 36 min |
| May 10, 8:48 AM EDT | Severe Thunderstorm Warning | BGM | Seneca | 27 min |
| May 10, 8:56 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 34 min |
| May 10, 9:50 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 55 min |
| May 10, 10:57 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tompkins | 48 min |
| May 10, 11:07 AM EDT | Severe Thunderstorm Warning | BGM | Broome | 38 min |
| May 10, 11:12 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 63 min |
| May 10, 11:28 AM EDT | Severe Thunderstorm Warning | BGM | Tioga | 47 min |
| May 10, 11:29 AM EDT | Severe Thunderstorm Warning | BGM | Chenango | 61 min |
| May 10, 11:30 AM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 60 min |
| May 10, 11:30 AM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 60 min |
| May 10, 11:33 AM EDT | Severe Thunderstorm Warning | BGM | Cortland | 42 min |
| May 10, 11:39 AM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 66 min |
| May 10, 11:46 AM EDT | Severe Thunderstorm Warning | BGM | Yates | 59 min |
| May 10, 11:52 AM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 68 min |
| May 10, 11:55 AM EDT | Severe Thunderstorm Warning | BGM | Broome | 50 min |
| May 10, 12:03 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 57 min |
| May 10, 12:09 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler | 66 min |
| May 10, 12:23 PM EDT | Severe Thunderstorm Warning | BGM | Seneca | 37 min |
| May 10, 12:30 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 60 min |
| May 10, 12:32 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 43 min |
| May 10, 12:38 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga | 67 min |
| May 10, 12:38 PM EDT | Severe Thunderstorm Warning | BGM | Madison | 67 min |
| May 10, 12:38 PM EDT | Severe Thunderstorm Warning | BGM | Tompkins | 37 min |
| May 10, 12:54 PM EDT | Severe Thunderstorm Warning | BGM | Chenango | 66 min |
| May 10, 1:00 PM EDT | Tornado Warning | BGM | Tompkins | 45 min |
| May 10, 1:24 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Onondaga | 51 min |
| May 10, 1:38 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 52 min |
| May 10, 1:54 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 51 min |
| May 10, 2:44 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cortland, Tioga | 46 min |
| May 10, 3:19 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 41 min |
| May 10, 3:19 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 41 min |
| May 10, 3:48 PM EDT | Flash Flood Warning | BGM | Broome, Chenango | 3 hr |
| May 10, 5:35 PM EDT | Flash Flood Warning | BGM | Tioga | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.